In the JournalsPerspective

1 in 3 older Eliquis users at risk for ‘potentially serious’ interactions

One in three older adults prescribed Eliquis has used an over-the-counter medication or dietary supplement that may cause a potentially serious interaction, according to researchers.

Direct-acting oral anticoagulants, such as Eliquis (apixaban, Bristol-Myers Squibb) are the most commonly prescribed anticoagulants, according to Derjung M. Tarn, MD, PhD, a family medicine provider within the department of family medicine, David Geffen School of Medicine at the University of California, Los Angeles, and colleagues.

“As direct-acting oral anticoagulants replace warfarin for anticoagulation, it is likely that a significant fraction of direct-acting oral anticoagulants patients also consume OTC products, but specific knowledge about patterns of OTC use is lacking,” they wrote in the Journal of the American Geriatrics Society.

Tarn and colleagues surveyed 791 patients prescribed apixaban (mean age, 71.8 years; almost 40% women). Almost all patients (97.5%) reported OTC product use, and 33% took at least one OTC product with potentially serious apixaban interactions either daily or most days. Another 6.7% individuals took multiple OTC products daily or most days that carried the same risk.

In addition, approximately 66% of respondents were either uncertain or incorrect about the possibility of increased bleeding from combining NSAIDs and apixaban. Less knowledge about using OTC products with potentially serious interactions was associated with greater OTC product use (OR = 0.54; 95% CI, 0.35-0.85).

“Health care providers must screen patients for OTC product use, educate patients about the potential harms of taking certain OTC products with apixaban or other anticoagulants, and report adverse events resulting from concomitant use of these products,” Tarn and colleagues concluded. – by Janel Miller

Disclosures : Tarn reports funding by the BMS/Pfizer Alliance ARISTAUSA to conduct this study. Please see the study for all other authors’ relevant financial disclosures.

One in three older adults prescribed Eliquis has used an over-the-counter medication or dietary supplement that may cause a potentially serious interaction, according to researchers.

Direct-acting oral anticoagulants, such as Eliquis (apixaban, Bristol-Myers Squibb) are the most commonly prescribed anticoagulants, according to Derjung M. Tarn, MD, PhD, a family medicine provider within the department of family medicine, David Geffen School of Medicine at the University of California, Los Angeles, and colleagues.

“As direct-acting oral anticoagulants replace warfarin for anticoagulation, it is likely that a significant fraction of direct-acting oral anticoagulants patients also consume OTC products, but specific knowledge about patterns of OTC use is lacking,” they wrote in the Journal of the American Geriatrics Society.

Tarn and colleagues surveyed 791 patients prescribed apixaban (mean age, 71.8 years; almost 40% women). Almost all patients (97.5%) reported OTC product use, and 33% took at least one OTC product with potentially serious apixaban interactions either daily or most days. Another 6.7% individuals took multiple OTC products daily or most days that carried the same risk.

In addition, approximately 66% of respondents were either uncertain or incorrect about the possibility of increased bleeding from combining NSAIDs and apixaban. Less knowledge about using OTC products with potentially serious interactions was associated with greater OTC product use (OR = 0.54; 95% CI, 0.35-0.85).

“Health care providers must screen patients for OTC product use, educate patients about the potential harms of taking certain OTC products with apixaban or other anticoagulants, and report adverse events resulting from concomitant use of these products,” Tarn and colleagues concluded. – by Janel Miller

Disclosures : Tarn reports funding by the BMS/Pfizer Alliance ARISTAUSA to conduct this study. Please see the study for all other authors’ relevant financial disclosures.

    Perspective
    Jossef Amirian

    Jossef Amirian

    Tarn and colleagues’ study highlights the interventions needed to educate patients and providers regarding the drug interactions between over-the-counter products and direct-acting oral anticoagulants, specifically apixaban.

    Based on this study, one-fifth of patients were taking dietary supplements daily or on most days with potentially serious interactions. What was even more concerning was that approximately two-thirds of patients were either uncertain or incorrect about the potential for increased bleeding from combining NSAIDs and apixaban. Another alarming data point was that 14.7% of patients prescribed apixaban were also taking aspirin on a daily basis. While there are circumstances that warrant the combined used of an anticoagulant such as apixaban and an antiplatelet such as aspirin, the consumption of these drugs must be thoroughly reviewed by a medical professional, given the increased risk for bleeding associated with the combined use of these medications.  

    The data gathered by Tarn and colleagues is extremely important because millions of Americans take direct-acting oral anticoagulants on a daily basis. The increased use of these agents is derived from a move away from vitamin K antagonist medications such as warfarin, specifically in patients with nonvalvular atrial fibrillation and venous thromboembolism. Direct-acting oral anticoagulants such as apixaban have become the anticoagulant of choice for stroke prevention in patients with nonvalvular atrial fibrillation (excluding patients with mechanical valves, severe mitral valve, liver or renal disease). Moreover, the use of these agents has also gained traction over the use of warfarin for the treatment of venous thromboembolism in patients without a history of cancer. This trend can be attributed the lower incidence of intracranial hemorrhage associated with these agents when compared with warfarin. Moreover, the fewer food interactions and the lack of a need for continuous monitoring make direct-acting oral anticoagulants easier to use than warfarin.

    To provide the safest and most effective care to patients, efforts should be made to not only explain the risks and benefits of the direct-acting oral anticoagulant offered to the patient as a solo agent, but also focus must be placed on the potential medications that may interact with these direct-acting oral anticoagulants. The increased bleeding risk seen with drug interactions should not be limited to prescribed agents such as various antiplatelet agents or antidepressants. OTC agents such as Chinese herbs, ginger, gingko biloba, herbal teas and turmeric can all potentially increase bleeding risk when combined with apixaban. Medications such as St. John’s wort may decrease the effectiveness of apixaban. Therefore, medications that may mistakenly be considered “benign” because they are bought over the counter may cause serious harm when combined with apixaban.

    The risks associated with the combined use of apixaban and OTC medications should not be overlooked given the potential harm it can cause millions of Americans. Patients taking direct-acting oral anticoagulants, including apixaban, should regularly meet with their providers to discuss all their medications in order to avoid potential interactions, especially when changes are made to their daily regimen. I am confident that patient education is the key to combating this issue. In order to provide the safest and most effective care, providers should continue to spend time explaining the risks involved with direct-acting oral anticoagulants to their patients and emphasize the potential harm OTC medications can have when combined with these agents.

    • Jossef Amirian, MD, FACC, FASE, CBNC, RPVI
    • Board-certified cardiologist
      Manhattan Cardiology, New York

    Disclosures: Amirian reports no relevant financial disclosures.